Ohio, 2009

Hail and Damaging Wind in Ohio, May 28, 2009

May 28, 2009 · NWS CLE · 3 events in 1 county or zone

A cold front moved east across northern Ohio on May 28th. Showers and thunderstorms developed ahead of this front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A cold front moved east across northern Ohio on May 28th. Showers and thunderstorms developed ahead of this front. At least one thunderstorm became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 28, 6:11 AM EST, 5 hours 26 minutes earlier.

Area forecast discussion, May 28, 6:11 AM EST, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
711 AM EDT THU MAY 28 2009

.SYNOPSIS...
BROAD AREA OF LOW PRESSURE OVER SOUTHWESTERN LOWER MICHIGAN WILL
MOVE NORTHEAST ACROSS SOUTHERN ONTARIO LATER TODAY AND TONIGHT. A
COLD FRONT EXTENDING TO THE SOUTHWEST FROM THE LOW WILL MOVE INTO
WESTERN OHIO THIS MORNING...MOVING SLOWLY EAST TO WESTERN
PENNSYLVANIA THIS EVENING. A WEAK TROUGH WILL MOVE ACROSS THE
REGION ON FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
JUST A FEW THUNDERSTORMS OVER NORTHWEST OHIO EARLY THIS MORNING.
SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD AGAIN LATER
THIS MORNING AND AFTERNOON AS SURFACE COLD FRONT STARTS TO MOVE
ACROSS THE AREA AND A MID LEVEL TROUGH APPROACHES. CONTINUED WITH
LIKELY OR CATEGORICAL POPS ACROSS THE AREA TODAY...GRADUALLY
INCREASING FROM CHANCE POPS EARLY THIS MORNING. SPCS SLIGHT RISK
IS WELL TO THE SOUTH OF THE AREA BUT LIKE YESTERDAY A FEW STORMS
COULD BE SEVERE...AND SOME WITH LOCALLY HEAVY RAINS. HIGH
TEMPERATURES GENERALLY UPPER 70S AND LOWER 80S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
FRONT STILL TO CLEAR EASTERN AREAS EARLY TONIGHT AND UPPER LEVEL
TROUGH STILL MOVING THROUGH...CONTINUED WITH CHANCE POPS IN THE
WEST AND LIKELY POPS EAST EARLY...TAPERING TO JUST CHANCE OF
SHOWERS LATE. WEAK TROUGH ROTATES THROUGH ON FRIDAY. BOTH NAM AND
GFS OUTPUT SMALL AMOUNT QPF ON FRIDAY..BUT OVERALL LOOKS LIKE AIR MASS
SHOULD BE TO DRY AND CAPPED SO LEFT THE THREAT OF SHOWERS OUT FOR
NOW. NAM BRINGS STRONG MID LEVEL S/W SE INTO MID OHIO VALLEY LATE
FRIDAY NIGHT AND EARLY SATURDAY THAT WOULD AFFECT WESTERN AREAS. GFS
MUCH WEAKER WITH THIS AND NOT SHOWING ANY PRECIP IN THE FORECAST
AREA...PREFERRED GFS SOLUTION. HOWEVER A COLD FRONT DOES MOVE
THROUGH SATURDAY NIGHT...BRINGING A CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE AREA SATURDAY AFTERNOON AND SATURDAY NIGHT.
THEN HIGH PRESSURE BUILDS IN AND SHOULD PROVIDE DRY WEATHER SUNDAY
INTO MONDAY.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
MODELS CONTINUE TO PUSH FRONT ACROSS THE AREA MONDAY NIGHT INTO
TUESDAY BUT THE TIMING DIFFERS SIGNIFICANTLY WITH THE GFS BEING A
GOOD 6 HOURS FASTER WITH THE FRONT THAN THE ECMWF.   LEANED TOWARD
THE FASTER GFS SO WENT SCATTERED PRECIP MONDAY NIGHT WITH JUST
CHANCE POPS ON TUESDAY.  HIGH PRESSURE BUILDS IN LATE TUESDAY INTO
WEDNESDAY...WITH THE GFS AGAIN FASTER WITH THE HIGH...AS THE ECMWF
TRIES TO DEVELOP A WAVE ALONG THE BOUNDARY.

&&

.AVIATION /11Z THURSDAY THROUGH MONDAY/...
CURRENTLY FRONT STALLED FROM NW PA ACROSS LAKE ERIE TO A WEAK LOW
SOUTH OF KDTW...THEN SW TO SRN ILLINIOS. EXPECT SCATTERED TSRA TO
POP UP THIS MORNING NEAR THE BOUNDARY FOR A FEW HOURS THIS MORNING.
MORE WIDESPREAD TSRA TO DEVELOP AHEAD OF THE FRONT THIS AFTERNOON
AFTER 19Z. EXPECT TSRA TO MOVE SE OF THE AREA BY LATE THIS EVENING
AS THE FRONT FINALLY PUSHES SOUTH OF THE AREA.

OUTLOOK...MAINLY VFR...EXCEPT NON VFR SUNDAY NIGHT INTO MONDAY WITH
SCATTERED SHOWERS/THUNDERSTORMS.

&&

.MARINE...
SOUTHERLY FLOW THIS MORNING WILL TURN TO THE WEST NORTHWEST LATER
THIS AFTERNOON AS THE COLD FRONT NORTH OF THE LAKE PUSHES SOUTH INTO
OHIO.  WILL APPROACH SMALL CRAFT ADVISORY CRITERIA TONIGHT.  A WEAK
TROUGH WILL CROSS THE LAKE AGAIN LATE FRIDAY  WHICH WILL KEEP THE
LAKE SOMEWHAT CHOPPY.  HIGH PRESSURE APPEARS LIKELY TO POSITION
ITSELF OVER LAKE ERIE ON SUNDAY BEFORE RETREATING OFF THE MID
ATLANTIC COAST ON MONDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...RANDEL
NEAR TERM...RANDEL
SHORT TERM...RANDEL
LONG TERM...DJB
AVIATION...DJB
MARINE...DJB
Hazardous weather outlook, May 28, 4:30 AM EST, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
530 AM EDT THU MAY 28 2009

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-290930-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
530 AM EDT THU MAY 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL MOVE ACROSS THE AREA TODAY AND EARLY TONIGHT.
SHOWERS AND THUNDERSTORMS WILL BE LIKELY. A FEW OF THE THUNDERSTORMS
COULD BE SEVERE WITH GUSTY WINDS OR LARGE HAIL. LOCALLY HEAVY
RAINS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The Cleveland radar (KCLE), 21 km away, was scanning. The volume nearest the first event began at 16:36 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lorain

When
May 28, 11:37 AM EST to 11:40 AM EST
Where
Lorain County, Elyria
Measured
0.75 in hail
Reported by
Public
Coordinates
41.370, -82.100

Penny size hail was observed.

Thunderstorm Wind, Lorain

When
May 28, 11:40 AM EST
Where
Lorain County, Elyria
Measured
52 kt (60 mph) estimated gust
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
41.370, -82.100

A thunderstorm downburst caused damage in Elyria. Winds estimated to be at least 60 mph tore a large section of roof off of a church. Several trees were knocked near the church as well.

Hail, Lorain

When
May 28, 11:45 AM EST
Where
Lorain County, Elyria
Measured
0.88 in hail
Reported by
Public
Coordinates
41.370, -82.100

Nickel size hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173952, 173947, 173949.